Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 72, NWS Louisville, KY

April 5, 2009Logan County, Simpson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 5, 2009, 5:17 PM CDT for Logan County, Simpson County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2009, 5:17 PM CDT (22:17 UTC)
Expired
Apr 5, 2009, 5:45 PM CDT
In force
28 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon

Counties Logan County, KY, Simpson County, KY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 11:44 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:06 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Apr 5, 2:06 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
306 PM EDT SUN APR 5 2009

.SHORT TERM (TONIGHT AND MONDAY)...

...TORNADO WATCH FOR WEST CENTRAL KY AND SOUTH CENTRAL INDIANA
TILL 7PM EDT...6PM CDT...

SEVERE CONVECTION STILL LOOKS ON TRACK FOR LATE AFTERNOON AND
EVENING. 1830Z RADAR SHOWS GARDEN VARIETY T-STORMS ABOUT TO ENTER
OUR FAR NW FORECAST AREA (FA). HOWEVER...AS T-STORMS ADVANCE
EASTWARD...THEY ARE EXPECTED TO STRENGTHEN ESPECIALLY AS THE COLD
FRONT AND 80 TO 90 KT MID LEVEL JET DRAWS NEARER. THE MAIN THREATS
STILL LOOK TO BE DAMAGING WINDS AND LARGE HAIL...HOWEVER A FEW
TORNADOES CAN/T BE RULED OUT AS CONVECTION BECOMES MORE SURFACED
BASED THIS AFTERNOON. AN AXIS OF UPPER 50S/LOW 60S DEWPTS
ADVECTING INTO THE FA FROM WESTERN KY WILL HELP INCREASE THE MIXED
LAYER FURTHER TOWARD THE SFC. WILL CONTINUE SEVERE WORDING IN
ZONES.

THE COLD FRONT CURRENTLY STRETCHING SOUTH FROM THE LOW PRESSURE
CENTER OVER WEST CENTRAL IL DOWN TO AROUND HOUSTON TEXAS WILL MOVE
EAST CROSSING OUR AREA BETWEEN 22Z TO 4Z THIS EVENING. BEHIND THE
FRONT...T-STORMS WILL SUBSIDE. A QUICK DRY SLOT WILL GIVE US A
BREAK IN PRECIP AROUND MIDNIGHT AND THE WEE HOURS OF THE MORNING.
THEN AN UPPER TROUGH WILL SWING DOWN BEHIND THE UPPER CLOSED LOW
BRINGING IN LIGHT WRAP AROUND MOISTURE AND COLDER AIR. SCATTERED
RAIN SHOWERS SHOULD MAKE THEIR WAY BACK INTO THE AREA AROUND OR
BEFORE SUNRISE TOMORROW MORNING.

AS WINDS SHIFT TO THE WNW EARLY MONDAY...STRONG CAA WILL CHANGE
LOW LEVEL MOISTURE TO A RA/SN MIX BY LATE MORNING/EARLY AFTERNOON.
WITH LIGHT QPF AMOUNTS AND SUCH WARM GROUNDS...EXPECT LITTLE IF ANY
SNOW TO STICK TO THE GROUND MONDAY AFTERNOON. MONDAY WILL
DEFINITELY FEEL LIKE WINTER WITH SNOW FLAKES FLYING...TEMPS HOLDING
STEADY IN THE UPPER 30S/LOW 40S FOR HIGHS...AND COLD WINDS
GUSTING UP TO AROUND 30 TO 35 MPH.

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...

...WINTER MAKES A BRIEF RETURN...

MONDAY NIGHT DEEPENING LOW PRESSURE WILL BE CROSSING EASTERN NEW
YORK WHILE STRONG CANADIAN HIGH PRESSURE DIVES SOUTH THROUGH THE
GREAT PLAINS. WE WILL BE CAUGHT IN BETWEEN WITH STRONG COLD AIR
ADVECTION ON NORTHERLY FLOW. MOISTURE WILL CONTINUE TO WRAP AROUND
THE NORTHEAST LOW AND DUMP INTO THE OHIO AND TENNESSEE
VALLEYS...ESPECIALLY DURING THE EVENING HOURS. MODEL FORECAST
SOUNDINGS CONTINUE TO SUPPORT ALL SNOW AS THE PRECIPITATION TYPE
MONDAY NIGHT. IT STILL LOOKS LIKE UP TO AN INCH OF WET SNOW
ACCUMULATION WILL BE POSSIBLE IN GRASSY AREAS OF THE BLUE GRASS AND
THE HIGHER ELEVATIONS OF OUR EASTERN CWFA.

WNW WINDS MONDAY NIGHT OF 10 TO 20 MPH WILL PRODUCE WIND CHILLS AS
LOW AS 20 DEGREES AS AIR TEMPERATURES DROP INTO THE UPPER 20S TO
AROUND 30. AFTER COORDINATING WITH SURROUNDING OFFICES WILL HOLD OFF
ON A FREEZE WATCH FOR NOW SINCE WE HAVE SEVERE WEATHER TO CONTEND
WITH FIRST THIS AFTERNOON AND EVENING. THE MID SHIFT TONIGHT CAN
TAKE ANOTHER LOOK AT THE POSSIBILITY OF A FREEZE WATCH FOR TUESDAY
MORNING.

THE LIGHT SNOW WILL GRADUALLY TAPER OFF LATE MONDAY NIGHT INTO
TUESDAY MORNING...AND BY TUESDAY AFTERNOON THERE SHOULDN/T BE MUCH
LEFT OTHER THAN STRAY FLURRIES OR SPRINKLES. IT WILL STILL BE A
CHILLY CLOUDY DAY WITH HIGH TEMPERATURES ONLY MAKING IT INTO THE
LOWER 40S.

TUESDAY NIGHT/WEDNESDAY MORNING WILL BRING THE COLDEST TEMPERATURES
OF THE WEEK. THE LOW AND MID LEVEL CLOUDS WILL SCOUR OUT AS THE
NORTHEASTERN STORM LIFTS WELL OFF INTO CANADA. CIRRUS WILL LIKELY
REMAIN...ESPECIALLY OVER THE EASTERN CWFA...BUT WITH LIGHT WINDS AND
A COOLER GROUND TEMPERATURE IT LOOKS LIKE JUST ABOUT EVERYBODY
SHOULD SEE MIDDLE TO UPPER 20S BY THE TIME THE SUN COMES UP
WEDNESDAY...POSSIBLY A BIT COOLER IN THE USUAL SHELTERED COLD SPOTS.

BY THURSDAY LOW PRESSURE WILL BE OVER THE OZARKS WITH A WARM FRONT
REACHING EASTWARD INTO THE OHIO RIVER VALLEY. BY AFTERNOON HIGH
PRESSURE OVER THE GULF OF MEXICO WILL HAVE MOVED FAR ENOUGH TO THE
EAST TO ALLOW MOISTURE TO RETURN NORTHWARD AND INTERACT WITH THE
FRONTAL ZONE...RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS.
SHOWERS AND STORMS WILL REMAIN IN THE FORECAST THROUGH FRIDAY
EVENING AS LOW PRESSURE RIDES UP THE FRONT.

NEXT WEEKEND LOOKS QUITE PLEASANT AS HIGH PRESSURE OVER THE GREAT
LAKES BRINGS US PARTLY CLOUDY SKIES AND SEASONABLE TEMPERATURES. THE
GFS DOES TRY TO BRING A STORM SYSTEM IN FROM THE WEST BY SUNDAY
AFTERNOON...WILL HAVE TO MONITOR THAT BUT WILL KEEP THINGS DRY FOR
NOW.

&&

.AVIATION (18Z TAFS)...

T-STORMS STILL ON TRACK TO IMPACT THE TAF SITES THIS AFTERNOON AND
EARLY EVENING AS A STRONG LOW PRESSURE TRACKS TO OUR N DRAGGING A
COLD FRONT ACROSS THE AREA.  T-STORMS HAVE ALREADY DEVELOPED OVER
SOUTHERN ILLINOIS/WESTERN KY THIS AFTERNOON AND EXPECT THESE TO MOVE
EAST OVER THE TERMINALS BETWEEN ABOUT 20Z AND 2Z.  SOME OF THESE
STORMS COULD BE SEVERE WITH HIGH WIND GUSTS AND HAIL THE MAIN
THREATS...MAYBE AN ISOLATED TORNADO.  WILL INCLUDE A TEMPO FOR HIGH
WINDS AND IFR/MVFR VSBYS IN TSRA FOR NOW. WILL AMEND WITH MORE
DETAILS AS T-STORMS GET CLOSER TO THE TERMINALS.

WINDS WILL BE GUSTY OUT OF THE S THIS AFTERNOON UP TO 20KTS.
TONIGHT BETWEEN 0Z TO 3Z...THE COLD FRONT WILL PASS SHIFTING WINDS
TO THE SWW...THEN EVENTUALLY MORE W BY SUNRISE.  WINDS WILL CONTINUE
TO GUST BETWEEN 20 TO 25KTS OVERNIGHT THROUGH EARLY TOMORROW
AFTERNOON.

ALTHOUGH T-STORMS WILL MOVE OUT OF THE AREA BY AROUND 0Z TO
3Z...THERE MAY BE SOME LINGERING SHOWERS.  A BRIEF BREAK IN PRECIP
WILL OCCUR AS THE DRY SLOT PASSES BETWEEN 6Z TO 12Z...HOWEVER MVFR
CIGS AND RA/SN SHOWERS WILL MOVE BACK INTO THE AREA BEFORE SUNRISE.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...TORNADO WATCH FOR WEST CENTRAL KENTUCKY UNTIL 7PM EDT...6PM CDT.
IN...TORNADO WATCH FOR SOUTH CENTRAL INDIANA UNTIL 7PM EDT...6PM CDT.
&&

SHORT TERM...AML
LONG TERM....13
AVIATION.....AML
Hazardous weather outlook, Apr 5, 2:42 PM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
342 PM EDT SUN APR 5 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-061945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
342 PM EDT SUN APR 5 2009 /242 PM CDT SUN APR 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL MOVE EASTWARD OVER THE AREA THIS
EVENING. SOME OF THESE STORMS MAY BE SEVERE. IN ADDITION TO
DANGEROUS LIGHTNING AND HEAVY RAINFALL...THE MAIN THREAT WITH
THESE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE
HAIL. AN ISOLATED TORNADO WILL BE POSSIBLE AS WELL. THUNDERSTORM
ACTIVITY WILL BEGIN TO DIMINISH BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MUCH COLDER AIR WILL MOVE INTO CENTRAL KENTUCKY AND SOUTHERN INDIANA
FOR THE FIRST HALF OF THE WORK WEEK. THE PRIMARY CONCERN OF THIS
COLD SPELL IS FOR TENDER VEGETATION AND ANY YOUNG LIVESTOCK EXPOSED
TO THE ELEMENTS. LOW TEMPERATURES TUESDAY AND WEDNESDAY MORNINGS
WILL DROP BELOW FREEZING IN MOST IF NOT ALL LOCATIONS...AND MAY FALL
AS FAR AS THE MID 20S IN SOME LOW-LYING AREAS WEDNESDAY MORNING.

WHILE SOME LIGHT SNOW IS EXPECTED TO FALL OVER THE AREA FROM MONDAY
INTO TUESDAY...LITTLE ACCUMULATION IS EXPECTED DUE TO RELATIVELY
WARM GROUND TEMPERATURES. UP TO AN INCH WILL BE POSSIBLE IN THE BLUE
GRASS AND ON THE HIGHER ELEVATIONS OF EASTERN CENTRAL
KENTUCKY...PRIMARILY MONDAY NIGHT IN GRASSY AREAS.

A CHANCE FOR THUNDERSTORMS RETURNS TO THE AREA THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL...STRONG WINDS...AND ANY
FUNNEL CLOUDS OR TORNADOES THIS EVENING.

AML/13

In the hours before

Special weather statement, Apr 5, 4:26 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
526 PM EDT SUN APR 5 2009

INZ083-084-089-090-KYZ023>025-052200-
BRECKINRIDGE-CRAWFORD-DUBOIS-HANCOCK-HARRISON-MEADE-PERRY-
526 PM EDT SUN APR 5 2009

...A STRONG LINE OF STORMS WILL MOVE TOWARDS
CRAWFORD...HARRISON...AND NORTHERN MEADE COUNTIES....

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST
OF SANTA CLAUS 10 MILES SOUTHEAST OF HAWESVILLE...OR ALONG A LINE
EXTENDING FROM 30 MILES NORTHEAST OF ROCKPORT TO 23 MILES EAST OF
ROCKPORT...AND MOVING EAST AT 45 MPH.

FREQUENT DEADLY LIGHTNING...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY
WINDS OF AROUND 35 TO 45 MPH... ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR HARDINSBURG BY 430 PM CDT.
  5 MILES SOUTH OF ENGLISH BY 535 PM EDT.
  NEAR BRANDENBURG BY 545 PM EDT.
  NEAR CORYDON BY 550 PM EDT.

JSD
Special weather statement, Apr 5, 4:56 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
556 PM EDT SUN APR 5 2009

KYZ024-026>028-061>063-070>073-052245-
ALLEN-BRECKINRIDGE-BUTLER-EDMONSON-GRAYSON-HARDIN-HART-LOGAN-OHIO-
SIMPSON-WARREN-
456 PM CDT SUN APR 5 2009

...LINE OF THUNDERSTORMS MOVING ACROSS CENTRAL KENTUCKY...

A LINE OF THUNDERSTORMS WILL MOVE QUICKLY THROUGH CENTRAL KENTUCKY
OVER THE NEXT COUPLE OF HOURS. IN ADDITION TO DANGEROUS
LIGHTNING...THESE STORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS IN
EXCESS OF 45 MPH.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.
Local storm report, Apr 5, 5:00 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
600 PM EDT SUN APR 05 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             CORYDON                 38.21N  86.13W
04/05/2009  E0.88 INCH       HARRISON           IN   TRAINED SPOTTER

            JUST SOUTH OF INTERSTATE 64.

&&

EVENT NUMBER LMK0900338

MRC
Special weather statement, Apr 5, 5:16 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
616 PM EDT SUN APR 5 2009

INZ076-083-084-089-052300-
CRAWFORD-DUBOIS-ORANGE-PERRY-
616 PM EDT SUN APR 5 2009

...STRONG STORMS TO AFFECT CRAWFORD...DUBOIS...ORANGE...AND PERRY
COUNTIES...

AT 612 PM EDT/512 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
NORTH OF JASPER TO ROCKPORT...AND MOVING EAST AT 35 MPH.

FREQUENT DEADLY LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN
THREE MILES...SMALL PEA SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO
40 MPH... ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR CANNELTON BY 545 PM CDT.
  NEAR PAOLI BY 700 PM EDT.

THIS STORM WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE MARKERS
74 AND 92.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

AML

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 4:49 PM CDTSevere Thunderstorm WarningLMKJefferson, Meade26 min
Apr 5, 5:08 PM CDTSevere Thunderstorm WarningLMKJefferson, Oldham37 min
Apr 5, 5:35 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Hancock, Meade25 min
Apr 5, 5:41 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Butler, Grayson, Hancock, Logan, Ohio and 1 more34 min
Apr 5, 5:59 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Meade31 min
Apr 5, 6:06 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Grayson24 min
Apr 5, 6:24 PM CDTSevere Thunderstorm WarningLMKAnderson, Larue, Marion, Nelson, Spencer, Washington33 min
Apr 5, 6:28 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Hardin, Meade32 min
Apr 5, 6:34 PM CDTSevere Thunderstorm WarningLMKBullitt, Jefferson26 min
Apr 5, 6:39 PM CDTSevere Thunderstorm WarningLMKHenry, Oldham, Trimble36 min
Apr 5, 6:40 PM CDTSevere Thunderstorm WarningLMKAllen, Barren, Butler, Edmonson, Grayson, Green and 4 more35 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.